Fertility / Infertility Expert Forum
Metformin and Lactic Acidosis
About This Forum:

Questions in the Fertility/Infertility forum are answered by medical professionals. Topics covered include fertility or infertility issues, egg quality, fertility drugs and side effects, fertility tests, genetic testing, in-vitro fertilization (IVF), pregnancy reduction post IVF, ovulation, relationship issues, risk factors, sperm count/quality, and surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Metformin and Lactic Acidosis

Good Morning

I was just recently diagnosed with pcos a few days ago, after trying to concieve (conceive) for almost 7 years.  I had one pregnany which resulted in a miscarriage just this past janurary.

Anyway, I started metformin 3 days ago.  500 mg ER once daily until next week i get bumped up to 1000 mg daily ER.

My question is, since starting it I havent felt well.   I have had a constant headache that will not go away with sleep or IBprofun.
I feel a little nauseas but nothing crazy. I also dont have any dieareah(sp)

How common is lactic acidosis, its scaring me to death.  I normally have an irregular heartbeat because of PVCS.  How do i know if i have to run to the hospital or brush it off to side effects of the medication.

How long does it take to get lactic acidosis after starting metformin?  A month, a year....3 days? lol

Im very concerned, i do want to stay on the medication because i want to get pregnant.  But i am very concerned.  Any help?

Thank you in advance
NINA
Related Discussions
603463_tn?1220630455
Hi!
Lactic acidosis is an extremely rare side effect of Metformin.  Only about 3/100,000 persons will develop the complication.  Usually there are other predisposing factors such as poor renal function.  Providers often test a patient's renal function before starting the drug.
Some of the symptoms of lactic acidosis include:
•Feeling tired or weak
•Muscle pain
•Trouble breathing
•Abdominal pain (or stomach pain)
•Feeling cold
•Cold or blue hands and feet
•Dizziness or lightheadedness
•A slow or irregular heartbeat
•Persistent nausea, vomiting, and abdominal pain
•Shortness of breath
•An enlarged or tender liver
•Weight loss.

Unfortunately, some of the side effects of the drug are similar---such as nausea.
Usually the side effects of Metformin improve with continued use of the drug.

If you continue to feel bad, don't hesistate to report to your provider

Hope this helps!
Dr B
Blank
Continue discussion Blank
This Forum's Experts
603463_tn?1220630455
Elaine Brown, MDBlank
Elaine Brown, MD - BLOG
Billings, MT
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank